Can You Overdose On Claritin (Loratadine)?

In our latest question and answer, the pharmacist discusses whether or not it is possible to overdose on Claritin (loratadine).

Jul 30, 2018

Betsy asked

Is it possible to overdose on Claritin? I accidentally took 3 tablets and wanted to know if I should be concerned.

Answer

Yes, like any medication, you can overdose on Claritin (loratadine) if you take too much. However, Claritin has a very wide dosage range when it comes to adverse effects and is, overall, a relatively safe medication. Accidentally taking too much should not cause significant side effects for most individuals.

The prescribing information for Claritin notes the possible side effects of an over-dosage, which include:

  • Somnolence (i.e. sleepiness)
  • Increased heart rate
  • Headache

The prescribing information also notes that a single acute ingestion of 160 mg (16 adult strength tablets) produced no adverse effects in one adult case. Nevertheless, it offers the following recommendations in the case where an overdose occurs:

"In the event of overdosage, treatment, which should be started immediately, is symptomatic and supportive. Consider standard measures to remove any unabsorbed drug in the stomach, such as adsorption by activated charcoal administered as a slurry with water. The administration of gastric lavage should be considered. Physiologic saline solution is the lavage solution of choice, particularly in children. In adults, tap water can be used; however, as much as possible of the amount administered should be removed before the next instillation."

There have been no cases of death with a Claritin overdose. In fact, one case report of a 6 year-old child who ingested 300mg of Claritin (30 tablets) resulted in only a minor elevation of blood pressure and heart rate.

Although data suggests that accidental overdoses will cause only mild, if any, side effects, there could certainly be factors that increase the risk of adverse events such as concomitant medications and disease states.

Lastly, it is important to know that assistance is available if you or someone you know is having suicidal thoughts or has spoken about overdosing on medication. The National Suicide Prevention Lifeline hotline is 1-800-273-8255.

Contents

Ready for a more personal experience with your meds?